Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 10, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 13, 2005, 3:13 PM EDT for Randolph County, Upshur County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2005, 3:13 PM EDT (19:13 UTC)
- Expired
- Jul 13, 2005, 5:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Randolph County, WV, Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 149 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 131918
FFWRLX
WVC083-097-132115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
313 PM EDT WED JUL 13 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RANDOLPH COUNTY IN WEST VIRGINIA
UPSHUR COUNTY IN WEST VIRGINIA
* UNTIL 515 PM EDT.
* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
AUTOMATED RAIN GAGES REPORTED AN AREA OF VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. RAINFALL ESTIMATES OF NEAR 2 INCHES HAVE FALLEN IN
ONE HOUR. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL
RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL
WILL CAUSE FLASH FLOODING TO OCCUR. THE MOST PRONE AREAS FOR
FLOODING ARE IN EASTERN UPSHUR COUNTY AND WESTERN RANDOLPH COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TURN AROUND AND DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY. RAPIDLY RISING WATER MAY ENGULF
YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3873 8034 3855 8017 3897 7977 3895 8006
3901 8010 3897 8026
$$
052 follow-up statements
000
WGUS71 KRLX 132018
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT WED JUL 13 2005
WVC083-097-132115-
UPSHUR WV-RANDOLPH WV-
410 PM EDT WED JUL 13 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM EDT FOR MAINLY
WESTERN RANDOLPH AND EASTERN UPSHUR COUNTIES...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS HAVE MAINLY MOVED EAST AND NORTH OF THE WARNED AREA.
NO REPORTS OF FLOODING HAVE BEEN RECEIVED SO FAR FROM THE HEAVY
RAINS THAT HAVE FALLEN...BUT THE POTENTIAL FOR ADDITIONAL
THUNDERSTORMS CONTINUE FOR THE NEXT HOUR OR SO.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3873 8034 3855 8017 3897 7977 3895 8006
3901 8010 3897 8026
$$
JMV000
WGUS71 KRLX 132120
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT WED JUL 13 2005
WVC083-097-132123-
UPSHUR WV-RANDOLPH WV-
513 PM EDT WED JUL 13 2005
...THE FLASH FLOOD WARNING FOR RANDOLPH AND UPSHUR COUNTIES WILL
EXPIRE AT 515 PM EDT...
THUNDERSTORMS WHICH PRODUCED HEAVY RAINS HAVE MOVED NORTH OF THE
WARNED AREA...THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT
UNTIL 515 PM HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ADDITIONAL
THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND WE WILL MONITOR FOR
ANY POTENTIAL PROBLEMS.
LAT...LON 3873 8034 3855 8017 3897 7977 3895 8006
3901 8010 3897 8026
$$
JMVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 12:50 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 13, 12:50 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1250 PM EDT WED JUL 13 2005 .AVIATION... THE UPPER LEVEL LOW OVER SRN INDIANA WILL PRODUCE A WIDE ARRAY OF CONDITIONS ACROSS THE REGION RANGING FROM MVFR TO IFR IN THE WEST UNDER LIGHT RAIN SHOWERS AND LOW CLOUDS. FOR EASTERN SITES...THE EFFECTS OF THE UPPER LOW ARE NOT BEING FELT AND VFR CONDITIONS DOMINATE WITH THE CHANCE FOR SOME SCATTERED AFTERNOON CONVECTION DEVELOPING. HTS WILL BE DEEPEST INTO THE THE MVFR TO IFR CONDITIONS TODAY AND TONIGHT AS THE LOW CEILINGS AND LIGHT RAIN SHOWERS CONTINUE TO PROGRESS THROUGH THE REGION. JUST WEST OF THE AREA ACROSS KY AND OHIO...THE CEILINGS ARE BETWEEN 1000 AND 1500 FT. IT LOOKS LIKE SOME OF THOSE CEILINGS MAY MAKE IT TO HTS. FOR BKW/CRW/PKB...THEY WILL BE ON THE EDGE OF THE GRADIENT SO A VARIETY OF CONDITIONS FROM VFR TO MVFR ARE POSSIBLE. VISIBILITIES COULD BE REDUCED IN THE SHOWERS AND IF SOME RAIN IS SEEN...COULD SEE SOME PATCH FOG DEVELOP TONIGHT IF SOME BREAKS IN THE CLOUDS MATERIALIZE. FOR CKB/EKN...THE CHANCES OF GETTING INTO THE MOISTURE WITH THE UPPER LOW ARE MUCH LOWER. BUT WITH THE VFR CONDITIONS AND SUNSHINE THIS AFTERNOON...SOME CONVECTION SHOULD DEVELOP...ESPECIALLY FOR EKN SO SOME MVFR CONDITIONS WITH THE THUNDER ARE POSSIBLE. SCATTERED CLOUDS TONIGHT SHOULD LEAD TO SOME MVFR TO IFR FOG OVERNIGHT. && .PREVIOUS DISCUSSION... (ISSUED 1010 AM EDT WED JUL 13 2005) SHORT TERM (REST OF TODAY)... THE UPPER LEVEL LOW CONTINUES TO EDGE EASTWARD THIS MORNING WITH THE MAIN BAND OF SHOWERS PUSHING THROUGH ERN KY AND EXTREME SERN OH INTO THE COAL FIELDS OF WV. THE MODELS SHOW THAT THE EASTWARD PROGRESSION OF THE RAIN SHOULD MAKE IT INTO THE SRN MOUNTAINS OF WV AND CHARLESTON BEFORE CURVING BACK TO THE WEST...WRAPPING AROUND THE UPPER LOW. MEANWHILE TO THE NERN PART OF THE AREA...CLOUDS HAVE THINNED THIS MORNING AND SHOULD ALLOW FOR MORE HEATING TO OCCUR. HAVE SLOWED THE PROGRESSION OF THE POPS TO HOLD TO MORE OF A DIURNAL IMPACT WITH SHOWERS DURING THE AFTERNOON HOURS. AT THIS POINT...HAVE NOT ADJUSTED THE TEMPERATURE FORECAST AS IT LOOKS REASONABLE...BUT IF THE SUN IS OUT LONGER IN THE NERN PART OF THE AREA...COULD SEE HIGHS CLIMB AND ADDITIONAL 3 DEGREES FROM WHAT IS FORECAST. PREVIOUS DISCUSSION... (ISSUED 629 AM EDT WED JUL 13 2005) AVIATION (12Z TO 12Z)... RAIN SHIELD ASSOCIATED WITH WHAT IS LEFT FM DENNIS CONTS TO MOVE EVER SO SLOWLY E. USING LINEAR INTERPOLATION...PRECIP COMMENCES AT HTS BY 12Z AND CONTS FOR MUCH OF THE DAY. CRW AND PKB SHOULD SEE RA BY MIDDAY...WHILE CKB...EKN...AND BKW ONLY SEE SCT ACTIVITY. KEPT SHRA AT VFR WITH S/SW WINDS BTWN 5-10KTS...HOWEVER WOULDNT BE SURPRISED TO SEE MVFR IN A MORE INTENSE RW. DID NOT INCLUDE TRW IN ANY TAF PER LOW PROB. NRN TAF SITES HAVE GREATEST CHC FOR TSTMS...BUT WITH ACTIVITY SCT LEFT OUT ATT. UPR LOW REMAINS STATIONARY TONIGHT NEAR KSDF...SO NOT EXCITED WITH PRECIP CHCS WITH SPOKES OF UPR LVL ENERGY REMAINING OFF TO THE EAST. MUCH LIKE TDY...WRN TERMINALS HAVE BEST SHOT GIVEN CLOSER PROXIMITY TO H5-H7 LOW. ANY RA THAT OCCURS TDY WL LEAD TO IFR FG OVERNIGHT. IN THE MEANTIME...LEFT THINGS VFR TNGT AT ALL SITES WITH BKN ALTOCU ANTICIPATED. PREVIOUS DISCUSSION... (ISSUED 325 AM EDT WED JUL 13 2005) LONG TERM (THURSDAY THROUGH TUESDAY)... REMNANTS OF DENNIS CONTINUE TO SPIN DOWN WEST OF FORECAST AREA THROUGH THE END OF THE WEEK. SYSTEM STALLS AFTER APPROACHING AREA TODAY AND TONIGHT...LEAVING THE AREA IN THE SOUTHWEST FEED OF THETA E SO AXIS OF BEST MOISTURE AND INSTABILITY REMAIN OVER THE AREA. PWS CONTINUE HIGH BUT INSTABILITY IS MODERATE AT BEST DURING PEAK HEATING. PRECIPITATION AMOUNTS FROM REMNANTS OF DENNIS HAVE BEEN A BIT UNDERWHELMING PAST 24 HOURS. ROLLED WITH LIKELY MOST OF THE AREA AND THIS IS CLOSE TO A BLEND OF THE GUIDANCE THURSDAY...HIGHEST POPS PAINTED OVER CENTRAL PORTIONS OF THE AREA RIGHT UNDERNEATH THE AFOREMENTIONED AXIS. AS THE SYSTEM CONTINUES TO WIND DOWN AND BECOME MORE BAROTROPIC THURSDAY NIGHT THROUGH FRIDAY...THERE IS LESS AND LESS TO FOCUS ON AND NOT MUCH ADJUSTMENT NEEDED TO CURRENT PACKAGE. HIGH TEMPERATURE FORECAST CONTINUES TO BE TRICKY AND WENT WITH BASICALLY A BLEND OF THE NUMBERS EXCEPT WITH THE LOWER MAV BKW THURSDAY ON SOUTH TO SOUTHEAST FLOW. EASED HIGHS OFF A BIT FRIDAY...DOWN TOWARD THE LOWER MAV NUMBERS...OVER EASTERN PORTIONS OF THE FORECAST AREA...WEST LOOKED OK...THIS WAS BASICALLY JUST AN EDIT. LOWS ARE LESS TRICKY IN THIS PATTERN...JUST ABOVE THE PREVAILING DEW POINTS...UPPER 60S TO AROUND 70 ACROSS THE LOWLANDS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...ESS
Hazardous weather outlook, Jul 13, 4:07 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 407 AM EDT WED JUL 13 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 407 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TRM
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.